Doctors Lounge - Cardiology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Cardiology Answers List
- Tue Jun 14, 2005 2:46 pm
I am a 25 year old who was diagnosed with mild mitral regurgitation (no prolapse but thickened leaflets) and trace tricuspid regurgitation in 2/2005. I had been having symptoms and was at the ER several times before the diagnosis. The symptoms are somewhat under control now that I have cut out caffeine. I still do have some palpitations and shortness of breath, especially at night. I also suffered a bout of pericarditis in 4/2005 after a viral infection. I am considering getting pregnant soon and wonder how this condition will affect my pregnancy. Will the symptoms get worse? I have read of sudden death from MR. Also, would the pericarditis have caused the MR to worsen? And finally, I also have allergies (seasonal) and I cannot take any of the OTC or prescription (that I have tried) medicines because it gives me tachycardia and palpitations. Is there anything that I might be able to take? Thanks in advance!
| Dr. Yasser Mokhtar
- Wed Aug 10, 2005 8:46 am
Usually, mitral valve regurgitation is well tolerated during pregnancy especially if the patient has good left ventricular function.
You will have to be supervised by a cardiologist during your pregnancy and you will have to be very diligent about any new symptoms that you would experience and will have to report them to your physician immediately.
After your pregnancy, you will have to be followed-up by a cardiologist and have echocardiograms on regular intervals if your cardiologist thinks it is indicated.
Pericarditis is the inflammation of the membranes surrounding the heart and i don't think it affected the mitral valve in any way.
i can not really tell you which anti-histamine medication you can take for your allergies, there are lots of them out there, i am not sure which one you tried and which one you did not, the best way is to ask the pharmacist and he/she can tell you which ones are the least notorious to cause tachycardia even though the few that i am aware of don't have tachycardia listed as one of their side effects.
Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.
Yasser Mokhtar, M.D.